Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 179, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2000, 11:37 PM CDT for Haskell County, Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 17, 2000, 11:37 PM CDT (04:37 UTC)
- Expired
- Jul 18, 2000, 12:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 11:40 PM CDT | Thunderstorm Wind 61 E | Tice, KS | High wind brought down numerous healthy 2 inch limbs. Fifty percent of the corn in the area was stipped. |
| Jul 17, 11:40 PM CDT | Thunderstorm Wind 69 E | Tice, KS | Combined with hail, completely stipped the corn. |
| Jul 17, 11:40 PM CDT | Hail 0.88 | Tice, KS | Combined with wind, completely stipped the corn. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1178 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 180437 SVRDDC KSC081-180500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1137 PM CDT MON JUL 17 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HASKELL COUNTY IN SOUTHWEST KANSAS * UNTIL MIDNIGHT CDT * AT 1137 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF TICE...OR ABOUT 10 MILES NORTHWEST OF COPELAND...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED 10 MILES NORTH OF TICE AT 1145 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... LAT...LON 3772 10092 3739 10090 3743 10067 3773 10067 REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:38 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jul 17, 5:38 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPOS NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT MON JUL 17 2000 PCPN WILL THE THE MAIN FORECAST CHALLENGE FOLLOWED BY TEMPERATURES. A STATIONARY FRONT EXTENDED FROM THE PANHANDLE OF TX NORTHEASTWARD ACROSS OK INTO EASTERN KS. DWPTS JUST NORTH OF THIS BOUNDARY REMAIN IN THE UPPER 60S TO LOWER 70S OVER SOUTHERN SECTIONS OF THE CWA WITH A POOL OF 850 MB MOISTURE PRESENT FROM ROUGHLY DDC ON EAST. THEREFORE AS WEAK IMPULSES ROTATE AROUND THE UPPER RIDGE INTO SW KANSAS THIS EVENING...AM EXPECTING SCT THUNDERSTORMS TO DEVELOP OVER THE SOUTHERN HALF OF CWFA. RAIN MAY EVEN BE HEAVY AT TIMES HERE BUT GIVEN FFG GUIDANCE DO NOT THINK FFA IS WARRANTED AT THIS TIME. FURTHER NORTH ANOTHER UPPER LEVEL S/W WHICH APPEARS ON W/V LOOP AND 12Z ANALYSIS OVER WESTERN CO WAS SLOWLY PROGRESSING EASTWARD INTO CNTRL CO THIS AFTERNOON. EXTRAPOLATION PLACES THIS WAVE OVER NW KS BY 03Z. UPSLOPE FLOW AND WAA SHOULD ALSO ALLOW THE CONVECTION CURRENTLY OCCURRING OVER THE ROCKIES TO CONTINUE AND GRADUALLY MOVE EASTWARD. AS A RESULT APPEARS ENTIRE AREA WILL HAVE A GOOD CHC FOR PCPN ONCE AGAIN SO WILL GO WITH LIKELY POPS ACROSS ALL OF CWA FOR TONIGHT. WINDS RETURN TO THE SOUTHEAST ON TUESDAY AS A LEE TROF TO BEGIN TO DEVELOP OVER CO. FLOW ALOFT REMAINS WEAK BUT BEGINS TO BECOME MORE NORTHWEST LATE IN THE DAY. WITH W/V SHOWING SEVERAL WEAKER WAVES UPSTREAM, IT DOES APPEAR AT THIS TIME ONE SUCH WAVE MAY WILL MOVE INTO EASTERN CO/WESTERN KS LATE IN THE DAY WHICH MAY ALLOW FOR A FEW TSRA TO DEVELOP GIVEN THE INSTAB. WILL THEREFORE KEEP A SLT CHC GOING FOR TUESDAY. WEAK NORTHWEST ESTABLISHES ITSELF OVER NW KANSAS TUESDAY NIGHT INTO WEDNESDAY. ALL MODELS TO VARIOUS DEGREES ALSO BRING A SFC BOUNDARY INTO WESTERN KANSAS BY 12Z WED. SINCE UNABLE TO RULE OUT CONVECTION TUESDAY NIGHT OR WEDNESDAY GIVEN SFC BOUNDARY AND A DEVELOPING WEAK NW FLOW. WILL THEREFORE KEEP AT LEAST A SLT CHC GOING BOTH PERIODS. EXTENDED DISCUSSION... LATEST RUN OF THE MRF CONTINUES TO SHOW CONSISTENCY WITH THE PREVIOUS RUNS AS WELL AS THE LATEST RUN OF THE UKMET. MRF ENSEMBLES ALSO CONTINUE TO SHOW SIMILARITIES. WILL CONTINUE THE CURRENT TREND OF THE EXTENDED FORECAST OF THE SUBTROPICAL HIGH BUILDING BACK TO THE WEST TOWARD NEXT WEEKEND. WITH THE NORTHWEST FLOW PATTERN SETTING UP WILL CONTINUE TO GO WITH BELOW NORMAL TEMPERATURES AND KEEPING CHANCES OF PRECIPITATION IN THE FORECAST. THE MRF MOVES THE UPPER RIDGE OUT INTO THE NORTHERN AND CENTRAL PLAINS ON MONDAY WHICH WOULD BRING DRYER AND WARMER WEATHER TO THE AREA. DPROG/DT OF THE MRF IN THIS TIME PERIOD SHOWING SOME UNCERTAINTY AS THE UPPER PATTERN GOES BETWEEN UPPER RIDGING AND NORTHWEST FLOW OVER THE CENTRAL PLAINS. WILL LEAN MORE TOWARD PERSISTENCE AT THIS TIME AND KEEP TEMPERATURES AT OR BELOW NORMAL AND CONTINUE THE CHANCE FOR PRECIPITATION INTO MONDAY. THANKS FOR THE COORD ICT. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 067/091 069/093 069 623 GCK 066/089 067/094 067 633 EHA 068/090 066/095 066 622 LBL 068/092 066/093 066 622 HYS 065/085 067/090 067 623 P28 070/092 075/095 075 623 .DDC...NONE. RB/GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 29 min |
| Jul 17, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 50 min |
| Jul 17, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.